Massachusetts, 2023

Flash Flood and Hail in Massachusetts, June 2, 2023

June 2, 2023 · NWS BOX · 10 events in 3 counties and zones

Near-record heat and a strong short-wave trough digging southeastward across Quebec led to the development of afternoon thunderstorms, mainly along the higher terrain in central MA and northeast CT. A few of these storms produced isolated wind damage and some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$835,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Near-record heat and a strong short-wave trough digging southeastward across Quebec led to the development of afternoon thunderstorms, mainly along the higher terrain in central MA and northeast CT. A few of these storms produced isolated wind damage and some large hail. One storm caused flash flooding in North Chelmsford, MA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 2, 1:15 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 2, 1:15 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
215 PM EDT Fri Jun 2 2023

.SYNOPSIS...
Near record heat is expected across across the interior today.
However, scattered to numerous showers and thunderstorms will
develop this afternoon into the evening, especially interior. A few
of the stronger storms may contain strong wind gusts and heavy
rainfall. A strong backdoor cold front moves south across the region
tonight, followed by unseasonably cool weather this weekend with
gusty NE winds and periods of showers, especially eastern New
England. Unsettled weather may linger into early next week,
depending on the location of where low pressure sets up. A drying
trend with moderating temperatures are possible mid to late next
week.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...

2 PM Update...

Thunderstorms continue to develop at 2 pm across western-central
MA into northern CT. However, convection is confined to the high
terrain, probably due to blyr mixing out with dew pts falling
into the 50s. Thus, differential heating on the high terrain
off setting this and focusing convection to the Berkshires,
Litchfield Hills and Worcester Hills.

Forecast dilemma then becomes will convection move off the high
terrain into the coastal plain and at what intensity? Some of
the hi res CAMs indicate this round of convection produces a
cold pool within the next few hours and then convection
weakens toward 21z, and not refiring given the lack of deep
layer shear and synoptic scale lift. Definitely a complex
forecast but the overall theme is for most storms to be sub-
severe inland with gusty winds from large dew pt depressions,
brief heavy downpours and small hail. Lower threat into the
coastal plain given less instability from seabreeze/maritime
airmass. Earlier discussion below.

-------------------------------------------------------------------

Previous Discussion...

Highlights...

* 90+ degree heat in the interior
* Showers and t-storms develop this afternoon, especially interior.
  Locally heavy rainfall and strong wind gusts may accompany the
  strongest storms

The main forecast issue today is the t-storm risk this afternoon as
a fairly potent mid level trough/shortwave drops south across
Quebec. Moistening of the column ahead of this feature combined with
very warm to hot temps will yield SBCAPES 1000-1500 J/kg (locally up
to 2000 J/Kg). Expect scattered to numerous showers and t-storms
developing this afternoon, with greatest coverage west of I-95
corridor where instability will be greatest away from effects of
cooling sea-breezes. Deep layer shear is minimal which will limit
storm and updraft organization and longevity, however the
environment will be somewhat favorable for wet microbursts. PWATs
increasing up to 1.5" with steep low level lapse rates and dry air
in the sub-cloud layer (inverted-V soundings) suggest a few of the
stronger storms will have the potential for strong wind gusts. DCAPE
values 800-900 J/kg favorable for these stronger downburst winds. So
while storm organization will be lacking can't rule out a isolated
storm with strong to locally damaging wind. NCAR ensembles are
indicating low probs for locally severe wind in the interior. Some
hail is also possible given modest mid level lapse rates and
instability but severe hail is unlikely.

The other concern with these storms will be locally heavy rainfall
capable of street flooding in urban and poor drainage areas. Corfidi
vectors are rather weak suggesting slow moving storms. HREF
indicating high probs of >1" QPF in 3 hours with even a 10% prob of
greater than 3" in 3 hours. While most locations will receive under
an inch of rain, the potential exists for localized amounts greater
than 2 inches with the highest risk across interior MA.

Another hot day, especially interior as 925 mb temps 24-25C.
How hot it gets will depend on timing of afternoon convection.
Expect highs reaching lower 90s in the interior valleys before
convection increases in coverage after 18z. Temps will fall
sharply with any showers/storms. Potential for mid 90s if
convection is delayed but this is lower confidence. Temps
cooling toward the coast due to sea-breezes which will hold
temps in the upper 70s along the immediate south coast and
lower 80s along the east coast.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...

Tonight...

Showers and the risk of a few strong t-storms will linger into the
early evening, then instability will diminish as backdoor front
moves southward across the region. This will end the thunder risk,
but showers will continue tonight as the potent shortwave approaches
from the north as deepening moisture plume moves south across SNE.
Gusty NE winds will develop overnight behind the front with temps
falling through the 50s and into the upper 40s in some locations.

Saturday...

The mid level shortwave and assocd cold pool moves south across SNE
12-18z before gradually shifting to the south and east. Risk of
showers will continue through the morning, especially in the east
with gradual improvement from west to east during the afternoon as
drier air moves in. Could even see some late day sunshine in the
interior. It will be an unseasonably cool day, especially in the
east where 925 mb temps fall to 4-6C. Highs will not get out of the
50s in eastern New Eng, but will recover into the mid 60s in the CT
valley. Some locations will be 30-35 degrees colder than today.
Gusty NE winds will make it feel even cooler. Expect gusts 20-30 mph
across RI and eastern MA, with higher gusts possible over the
Cape/Islands.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

Saturday Night

The models are trending the upper low further east off shore
Saturday night which would lead to less precipitation and more dry
air working in. This could allow for some clearing especially for
western MA and CT. If winds can calm down overnight and the boundary
layer decouples, lows in the mid to upper 30s are certainly
possible. For now will run with the NBM for lows and see how the
pattern progresses.

Sunday

There remains some disagreement between the deterministic models on
the progression of the upper level trough. The GFS pushes the upper
low further off shore meaning drier Sunday. While the Euro is slower
to push the system off shore resulting in more showers Sunday.
Either way, Ensembles only max out at a 50% chance for 0.25 inches
of rain Sunday. Onshore NE flow will still keep highs below normal
especially for Eastern MA and RI.

Monday - Friday

A brief period of short wave ridging Monday before the next upper
level trough swings down from canada and stalls over New England for
most of next week. The cyclonic flow aloft will result in daily
shower and thunderstorm chances. Cold temps aloft and strong daytime
heating due to the June sun angle will likely result in daily CAPE
values between 100-500 J/kg. With 850mb temps hovering near +4C,
thunderstorms that do form could drop some graupel or small hail.
While there is daily chances for showers, no day this week is
looking like a sure washout with daily ensemble probabilities less
then 40% for 0.25 inches of rain. High temps likely remain below
normal all week with northerly winds before moderating towards the
end of the week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

18z TAF update:

Thru 00z...moderate confidence, some uncertainty on south and
eastward extent of thunderstorms.

VFR for most terminals. VFR cloud bases and vsbys in -TSRA
across the high terrain of MA/CT. These storms may traverse into
the coastal plain, but likely with less intensity than current
state. Stronger storms inland may contain gusty winds, small
hail and brief heavy downpours. Stratus/fog over ACK should
remain LIFR cigs but VFR vsbys, but then lower to IFR/LIFR
toward and especially after 00z.

Tonight...Moderate confidence.

Deteriorating cigs to IFR from E to W as backdoor front moves
through. Scattered t-storms early, otherwise scattered showers
persisting through the night, greatest coverage in eastern New
Eng. Increasing NE winds overnight with gusts to 25 kt
developing along the coast and 15-20 kt elsewhere.

Saturday...Moderate confidence.

MVFR/IFR conditions in the morning with scattered showers, then
gradually improving to VFR in the afternoon, especially
interior. MVFR persisting across SE New Eng. NE gusts to 25 kt
BOS-PVD corridor and up to 30 kt Cape/Islands.

Saturday night...moderate confidence.

MVFR across southeast MA with low risk of showers. NE winds
15-25 kt becoming north 15-20 KT. Elsewhere, VFR with gusty NE
winds slackening and becoming north.

KBOS Terminal...Moderate confidence in TAF with uncertainty
surrounding if convection makes it to the terminal and at what
intensity. Leaning towards convection approaches KBOS 20-22z but
in a weaken state. Convection weakens 22z and beyond. A strong
cold front will shift winds NE and ceilings will become IFR
between 00Z-03Z

KBDL Terminal...moderate confidence in TAF. TSRA northwest of
the terminal likely reaches KBDL 19z-21z but in a weaken state.

Outlook /Sunday through Tuesday/...

Sunday: VFR. Windy with local gusts up to 30 kt. Chance SHRA.

Sunday Night through Monday Night: VFR. Breezy. Chance SHRA.

Tuesday: Mainly VFR, with local MVFR possible. Chance SHRA,
isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today through Saturday...

Winds and seas below SCA thresholds today, but after passage of
backdoor front this evening, increasing NE winds will develop
with gusts 25-30 kt later tonight through Sat. May even see a
few marginal gale force gusts approaching 35 kt. Small craft
advisories are in effect for all waters. A few t-storms possible
late today and evening, mainly NE MA waters. Showers and
patchy fog will limit vsbys at times tonight into Sat.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 9 ft. Chance of rain
showers.

Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Rough seas up to 10 ft. Chance of rain showers.

Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 9 ft. Chance of rain
showers.

Monday: Winds less than 25 kt. Areas of rough seas. Chance of
rain showers.

Monday Night: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain showers.

&&

.TIDES/COASTAL FLOODING...
High astro tides this weekend (11+ ft MLLW for Boston) combined
with strong NE flow may yield minor coastal flooding for the
eastern MA coastline. The tides of greatest concern are the
Saturday night and Sunday night tides around midnight.

&&

.CLIMATE...
Near record heat Friday for BDL and ORH. Below are record highs
for June 2nd.

June 2nd...

BOS...96/1895
PVD...91/1918
BDL...91/1961
ORH...89/1892, 1895 and 1920.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 11 PM this evening to 8 AM EDT
     Sunday for ANZ230-231.
     Small Craft Advisory from 2 AM Saturday to 8 AM EDT Sunday for
     ANZ232>235-237-254>256.
     Small Craft Advisory from 2 AM Saturday to 2 AM EDT Sunday for
     ANZ236.
     Small Craft Advisory from 8 PM this evening to 8 AM EDT Sunday
     for ANZ250-251.

&&

SYNOPSIS...KJC/KP
NEAR TERM...KJC/Nocera/KP
SHORT TERM...KJC
LONG TERM...KP
AVIATION...KJC/Nocera/KP
MARINE...KJC/KP
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jun 2, 7:45 AM EST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
845 AM EDT Fri Jun 2 2023

MAZ007-013>024-RIZ002-004>008-031245-
Eastern Essex MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Southeast Providence RI-Eastern Kent RI-Bristol RI-Washington RI-
Newport RI-Block Island RI-
845 AM EDT Fri Jun 2 2023

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, northern
Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-031245-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
845 AM EDT Fri Jun 2 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ002>006-008>012-026-RIZ001-003-031245-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Northern Middlesex MA-Northwest Providence RI-Western Kent RI-
845 AM EDT Fri Jun 2 2023

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
western Massachusetts and northern Rhode Island.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms will develop this afternoon,
with a few severe storms possible, especially northwest of the I-95
corridor. Strong winds and brief heavy downpours will be the main
concern.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 2, 11:40 AM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1240 PM EDT Fri Jun 2 2023

CTZ002-MAZ008-009-011-021730-
Hartford CT-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-
1240 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of northwestern
Hartford, southwestern Hampshire and western Hampden Counties through
130 PM EDT...

At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blandford, or 13 miles northwest of Westfield, moving south at 10
mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Little to no impact from hail is expected.

Locations impacted include...
Westfield, Granby, Southwick, Huntington, Hartland, Russell,
Granville, Chester, Blandford, Montgomery and Tolland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

&&

LAT...LON 4212 7306 4215 7307 4215 7303 4229 7300
      4231 7287 4202 7275 4198 7302 4204 7301
      4204 7306 4206 7305 4211 7307
TIME...MOT...LOC 1639Z 350DEG 8KT 4223 7298

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

RM
Special weather statement, Jun 2, 12:25 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
125 PM EDT Fri Jun 2 2023

CTZ002-MAZ008-009-011-021800-
Hartford CT-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-
125 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of northwestern
Hartford, southwestern Hampshire and western Hampden Counties through
200 PM EDT...

At 124 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blandford, or 11 miles northwest of Westfield, moving south at 15
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Minor damage to outdoor objects is possible.

Locations impacted include...
Westfield, Granby, Southwick, Huntington, Hartland, Russell,
Granville, Chester, Blandford, Montgomery and Tolland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4215 7303 4225 7300 4229 7300 4231 7287
      4201 7279 4197 7303 4204 7301 4204 7305
      4215 7307
TIME...MOT...LOC 1724Z 349DEG 13KT 4222 7295

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RM
Special weather statement, Jun 2, 12:40 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
140 PM EDT Fri Jun 2 2023

MAZ004-012-021830-
Southern Worcester MA-Northern Worcester MA-
140 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of central Worcester
County through 230 PM EDT...

At 140 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hubbardston, or 11 miles southwest of Leominster, moving south at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Worcester, Gardner, Holden, Spencer, Leicester, Templeton, Rutland,
Westminster, Barre, Paxton, North Brookfield, Hubbardston, West
Brookfield, Princeton, Brookfield, East Brookfield, Oakham,
Phillipston and New Braintree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4256 7211 4256 7186 4224 7180 4221 7213
TIME...MOT...LOC 1740Z 348DEG 12KT 4245 7198

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RM
Special weather statement, Jun 2, 12:59 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
159 PM EDT Fri Jun 2 2023

CTZ003-004-MAZ004-011-012-021900-
Tolland CT-Windham CT-Southern Worcester MA-Eastern Hampden MA-
Northern Worcester MA-
159 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of northwestern
Windham, northeastern Tolland, southwestern Worcester and
southeastern Hampden Counties through 300 PM EDT...

At 158 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sturbridge, or 20 miles southwest of Worcester, moving south at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Mansfield, Killingly, Southbridge, Charlton, Stafford, Dudley,
Putnam, Sturbridge, Woodstock, Willington, Warren, Ashford, Pomfret,
Brimfield, Brookfield, Holland, Chaplin, East Brookfield, Hampton and
Wales.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4215 7225 4218 7201 4184 7191 4180 7222
TIME...MOT...LOC 1758Z 351DEG 14KT 4209 7212

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RM

The radar

The Boston radar (KBOX), 77 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

4 lightning, 3 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Lightning, Worcester

When
June 2, 1:29 PM EST
Where
Worcester County, 0.52 mi WSW of Spencer
Property damage
$800,000
Reported by
Broadcast Media
Coordinates
42.246, -71.989

Lightning caused a massive 6-alarm fire that destroyed a 160-year old church in Spencer, MA. The steeple of the First Congregational United Church came crashing down and this made national news. The rest of the building was destroyed. A detailed analysis of lightning strike data showed that one strike a little north of the church occurred at 2:24:47 PM EDT but a closer one occurred at 2:29:16 PM EDT. That was most likely the one that caused the blaze. No injuries were reported. Damage figure is estimated.

Thunderstorm Wind, Middlesex

When
June 2, 2:29 PM EST to 2:33 PM EST
Where
Middlesex County, 0.28 mi WNW of Ordway
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
42.402, -71.505

In Stow between 329 PM EDT and 333 PM EDT, there were trees down into a house on Barton Road. A few houses down, several trees were blocking the road and one tree struck a chimney and caused it to collapse.

Lightning, Middlesex

When
June 2, 2:33 PM EST
Where
Middlesex County, 0.59 mi NW of Stow
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
42.437, -71.507

In Stow, a lightning strike caused a shed fire on Great Road.

Hail, Middlesex

When
June 2, 3:20 PM EST
Where
Middlesex County, 0.69 mi NNW of North Chelmsford
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.640, -71.384

In North Chelmsford, dime size hail was reported.

Flash Flood, Middlesex

When
June 2, 3:45 PM EST to 3:46 PM EST
Where
Middlesex County, 0.59 mi E of West Chelmsford to 0.72 mi E of West Chelmsford
Cause
Heavy Rain
Property damage
$200
Reported by
Law Enforcement
Coordinates
42.621, -71.368

In North Chelmsford at 445 PM EDT (345 PM EST), Middlesex Street at Cedar Street was closed due to flooding. At 446 PM EDT, significant street flooding was reported on Old Westford Road behind the police station, per police department...relayed by amateur radio.

Hail, Norfolk

When
June 2, 3:57 PM EST
Where
Norfolk County, 0.35 mi W of West Medway
Measured
0.75 in hail
Reported by
Public
Coordinates
42.149, -71.437

At 457 PM EDT (357 PM EST), a relative of a NWS employee, on Brandywine Rd. in Medway, MA, reported 0.75 inch diameter hail.

Thunderstorm Wind, Norfolk

When
June 2, 4:03 PM EST
Where
Norfolk County, 0.95 mi N of Norfolk Arpt
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.144, -71.368

In Millis, a tree was down on Acorn Street at Village Street.

Thunderstorm Wind, Norfolk

When
June 2, 4:03 PM EST
Where
Norfolk County, 0.75 mi NNW of Medway to 0.63 mi S of West Medway
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
42.140, -71.406

In Medway, a tree was down on Village Street at Neelon Lane. A tree and power lines were down on Awl Street. Power lines were down on High Street.

Lightning, Norfolk

When
June 2, 4:20 PM EST
Where
Norfolk County, 0.96 mi N of Medway
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.144, -71.403

In Medway, lightning started a house fire on Holliston Street.

Lightning, Norfolk

When
June 2, 4:40 PM EST
Where
Norfolk County, 1.62 mi E of South Bellingham
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.054, -71.439

In Franklin, lightning started a house fire on Prospect Street.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2023Every state in 2023This day in weather historyWarnings in Massachusetts, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097181, 1097507, 1097508, 1098916, 1098920, 1097185, 1098918, 1098919, 1098911, 1098912.